An increase in overdoses in the past 24 hours has prompted Island Health to issue an overdose advisory for the Parksville Qualicum Beach region, Nanaimo and the Alberni Valley.
“Since the weekend, particularly the last 48 to 72 hours, we have seen an increase in reports of overdoses and particularly the severity of those overdoses,” said Island Health medical health officer Dr. Paul Hasselback. “That has been focused more in the Nanaimo area but we certainly had events in the Port Alberni area. We believe that given the drug distribution networks that the alert is also being issued for the Nanaimo-Oceanside-Alberni Valley region.”
One fatality is being investigated related to the recent overdoses.
“Unfortunately fatalities tend to be the result of individuals who perhaps weren’t aware Naloxone is available or they were using alone,” Hasselback said.
Hasselback said Island Health has a number of different tracking mechanisms to gain information on overdose spikes.
“The emergency department may notice they’ve seen an increase in overdose activity. They’ll notify us and collectively we have a system in place,” he said. “We also reach out to others like ambulance, police and some other community partners and organizations that work with users and find out what they’re hearing, what they know and what numbers are out there.”
Hasselback said sometimes an individual can be included in a count more than once if they have more than one overdose.
“It’s not really so much a single number as a qualitative or impression that there’s been an increase,” Hasselback said.
Individuals that have recently acquired medical intervention, Hasselback said, have required more doses of the drug Naloxone, that reverses the effect of an overdose.
“The potency or toxicity of the drug that’s getting distributed is greater than what normal product would entail, so it’s tougher to reverse these overdoses as well,” he said.
Information about the drug causing the overdoses is not yet known, but Hasselback said 85 per cent of the product that’s “out there” that has been associated with overdoses in the last few years, being sold as heroin, has contained fentanyl.
“Fentanyl has become the norm, it’s not an exception,” he said.
The advisory suggests if someone overdoses to call 911 right away, provide rescue breathing and give Naloxone if available.
Island Health offers strategies for safe drug use including use with a friend, carry Naloxone and have an overdose response plan, do a tester first and stagger use with a friend so someone can respond if needed.
“The key message that we try to convey is it’s always good practice when using to never use alone, have someone there that has Naloxone, that’s capable of responding to and overdose and call 911,” Hasselback said.
Overdose prevention sites are available in Nanaimo (Canadian Mental Health Association, 437 Wesley St.) and in Port Alberni (Shelter Outreach Centre, 3699 Third Ave.), but not in the Parksville Qualicum Beach region.
“Even without an overdose prevention site you can take the proper precautions to safely use drugs if you choose to use them,” Hasselback said.